Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2004, 5:55 PM CDT for Logan County, Wallace County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 5:55 PM CDT (22:55 UTC)
- Expired
- May 11, 2004, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2914 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060 WUUS53 KGLD 112255 SVRGLD KSC109-199-120000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 553 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM CDT(600 PM MDT) * AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. A TORNADO IS POSSIBLE. THIS STORM WAS LOCATED 10 MILES SOUTH OF WALLACE...OR ABOUT 13 MILES SOUTHEAST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTHEAST OF WALLACE BY 505 PM MDT 8 MILES NORTHWEST OF RUSSELL SPRINGS BY 645 PM CDT WINONA BY 700 PM CDT PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3911 10177 3871 10182 3873 10112 3911 10118 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 11, 3:00 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE MAY 11 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGE IS THE PASSAGE OF THE COLD FRONT. GFS...ETA AND UKMET BRING THE FRONT THROUGH THE CWA AROUND 06Z. NEXT PROBLEM IS HOW FAR SOUTH IS THE PRECIPITATION GOING TO BE WEDNESDAY AND WEDNESDAY NIGHT. ALL OF THE MODELS SEEM TO BE IN GOOD AGREEMENT THROUGH FRIDAY. IT APPEAR THAT THE UKMET AND ETA HAD THE BEST HANDLE ON PRECIPITATION FOR THE NEXT COUPLE OF DAYS. TONIGHT...THERE IS A DRY LINE LONG THE COLORADO AND KANSAS BORDER THAT IS EXPECTED TO MOVE ACROSS NW KANSAS LATE THIS AFTERNOON AND EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS BOUNDARY. THE ATMOSPHERE IN FRONT OF THE DRY LINE IS MOIST AND UNSTABLE...EXPECTING A FEW OF THESE STORMS TO BECOME SEVERE. THE WINDS ACROSS THE AREA WILL DROP OFF DRAMATICALLY AFTER SUNSET. A COLD FRONT WILL MOVE THROUGH NORTHWEST KANSAS AROUND MIDNIGHT MDT (1 AM CDT). THE FRONT HAS LITTLE MOISTURE TO WORK WITH...SO NOT EXPECTING IN PRECIPITATION WITH THIS FRONT. THE ETA HAS BEEN FAIRLY GOOD WITH LOW TEMPERATURES. WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD BEHIND THE COLD FRONT...WITH THE WINDS SWITCHING TO THE NORTHEAST BY AFTERNOON. ETA AND UKMET HAS A SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND EVENING. GFS HAS A LOT OF OMEGA DURING THE SAME TIME...WITH LITTLE MOISTURE. FEEL THAT THE ETA AND THE UKMET HAS A BETTER HANDLE OF THE MOISTURE RETURN TO THE AREA. SO PUT IN A SLIGHT CHANCE TO CHANCE OF THUNDERSTORM DEVELOPMENT...WITH THE BEST CHANCE BEING ACROSS THE NORTHERN PART OF THE CWA. THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WITH NORTHEAST WIND AND AN UPPER LEVEL TROUGH MOVING OVER THE CWA WILL CAUSE THE TEMPERATURES TO BE MUCH COOLER. USING THE LOCAL STUDY OF 850 BIAS...WILL HAVE HIGH TEMPERATURES ONLY REACHING INTO THE MID TO UPPER 40S. ETA AND UKMET HAVE A SHORTWAVE IN THE SOUTHWEST FLOW MOVE ACROSS THE AREA IN THE AFTERNOON. SO PUT IN SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS. FRIDAY AND BEYOND...NO CHANGES MADE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...HIGH WIND WARNING FOR CHEYENNE...DECATUR...RAWLINS...NORTON ...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...GREELEY..WICHITA COUNTIES UNTIL 02Z. WIND ADVISORY FOR GRAHAM AND GOVE COUNTIES UNTIL 02Z TODAY. NE...HIGH WIND WARNING FOR DUNDY...HITCHCOCK AND RED WILLOW COUNTIES UNTIL 02Z. CO...HIGH WIND WARNING FOR KIT CARSON AND CHEYENNE COUNTIES UNTIL 02Z. WIND ADVISORY FOR YUMA COUNTY UNTIL 02Z. RED FLAG WARNING ZONES 252-253-254 UNTIL 24Z TODAY. && SMITH
Hazardous weather outlook, May 11, 1:07 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1207 PM MDT TUE MAY 11 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING... AT 1230 PM MDT THUNDERSTORMS WERE BEGINNING TO FORM ON THE DRYLINE JUST TO THE WEST OF HIGHWAY 385 IN EASTERN COLORADO. THESE STORMS WILL INTENSIFY AS THEY APPROACH THE STATE LINE WITH KANSAS AND NEBRASKA. THE MAIN THREATS THIS AFTERNOON AND EVENING ARE LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS STRONG WINDS AND SHEAR WILL EXIST RESULTING IN THE POSSIBILITY FOR ISOLATED STRONG TORNADOES. A FEW LOCATIONS COULD ALSO RECEIVE LOCALLY HEAVY RAINFALL. VERY STRONG SUSTAINED WINDS OF 40 MPH ALONG WITH GUSTS OVER 60 MPH WILL PERSIST THROUGHOUT THE AFTERNOON AND EARLY EVENING. THEREFORE A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) FOR PORTIONS OF EASTERN COLORADO AS WELL AS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. TREE LIMBS ARE ALREADY BEGINNING TO COME DOWN AND POWER OUTAGES ARE REPORTED. AREAS OF BLOWING DUST MAY ALSO OCCASIONALLY DROP VISIBILITIES NEAR ZERO...ESPECIALLY NEAR RECENTLY PLOWED FIELDS. IN ADDITION A COMBINATION OF LOW RELATIVE HUMIDITIES ANHD VERY STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO CREATE EXTREME FIRE DANGER ACROSS THE TRI-STATE AREA. FOR FAR EASTERN COLORADO A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM MDT. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. A COLD FRONT WILL ENTER THE NORTHWEST PORTION OF THE TRI-STATE AREA AROUND MIDNIGHT AND EXIT THE AREA BY MORNING. NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR SEVERE WEATHER WILL RETURN WEDNESDAY AFTERNOON FOR THE NORTHERN AND WESTERN THIRD OF THE TRI-STATE AREA AS THE FRONTAL BOUNDARY STALLS ALONG WITH PASSAGE OF AN UPPER LEVEL DISTURBANCE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND FRIDAY. THE PRIMARY THREAT AT THIS TIME WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT). LAMMERS/ENTWISTLE
In the hours before
Local storm report, May 11, 1:35 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG NORTON 39.84N 99.89W
05/11/2004 NORTON KS TRAINED SPOTTER
3 INCH DIAMETER LIVE TREE LIMB DOWN.
&&
JDKSpecial weather statement, May 11, 2:55 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 155 PM MDT TUE MAY 11 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 155 PM MDT (255 PM CDT) TUE MAY 11 2004 ...TORNADO WATCH IN EFFECT FOR ALL OF THE TRI-STATE AREA THROUGH THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF THE TRI-STATE AREA THROUGH 8 PM MDT (9 PM CDT). THIS TORNADO WATCH INCLUDES YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDED ARE CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA. IN NEBRASKA THE COUNTIES INCLUDED ARE DUNDY...HITCHCOCK...AND RED WILLOW. THUNDERSTORMS WILL DEVELOP ALONG THE DRY-LINE NEAR THE KANSAS COLORADO BORDER THIS AFTERNOON...THEN MOVE NORTHEAST ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. HAIL UP TO TWO INCHES...WIND GUSTS TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. MCGUIRE
Local storm report, May 11, 3:32 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG SELDEN 39.54N 100.57W
05/11/2004 SHERIDAN KS PUBLIC
LARGE TREE BRANCHES DOWN - DESCRIBED AS ONE FOOT IN
DIAMETER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 53 min |
| May 10, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.